Fatigue - Provigil effectiveness seems to be waning?
I've been trying to deal with my HIV / AIDS related fatigue for over eight years now. Recently I thought I'd finally found some relief with Provigil but I'm afraid it's effectiveness seems to be waning. Can that happen? I'm already taking 200mg a day and on occassion 300mg a day just to survive but my fatigue is coming back with a vengance and I'm worried I'm throwing good money away on a drug thats losing it's effectiveness. Have you heard of other HIV / AIDS patients who's Provigil isn't working for them?
Here's my history.
over eight years ago I walked into my doctors office and said, "Dr. I'm sick and tired of being sick and tired. HELP! I can sleep fifteen hours a day and it's still not enough. I cannot get rid of this fatigue"
Initially my well respected DC specialist assumed it was depression and prescribed Prozac. That did NOT work. Later that year I moved to Los Angeles with my partner and my new Doctor prescribed Paxil. That didn't help at ALL. Assuming it was all in my head I gave up on fighting fatigue and lived with it. For many years I had little to no sex drive, little enthusiasm for anything and sustained no longterm friendships outside my relationship with my partner. It was all I could do to run my own home much less interact with others.
In 2003 we moved back to DC and found a new HIV / AIDS specialist. He prescribed Welbutrin XL and found I had low testosterone. He prescribed a gel but due to a skin condition we switched to 1 ML injections of Testoserone Cypionate every three weeks.
While the combination of the two helped a little it was NOT without it's side effectcs. I eventually gained 30 lbs and developed hyperhydrosis.
Only this year did my doctor finally suggest a sleep clinic. I came back with a diagnosis of only "Borderline" sleep apnea. Thankfully that was good enough for my Docotor and he finally prescribed 200mg of Provigil taken dailey.
As soon as I started the Provigil I was a completely new person. An actual contributing member of the household. I actually started enjoying life again and started seeking out new friends. I quit taking th Welbutrin XL and within four months had gone from 226lbs to 196 lbs. My partner called it the "Great Awakening".
My problem is that the fatigue is creeping back into my life. I've charted my daily sleep and fatigue cycles so I KNOW it's not just a feeling. It's real. Where can I go from here? I can't go back to being a zombie again.
Any suggestions would be greatly appreciated.
Fatigue in the setting of HIV disease is common. The cause is often multifactorial, which means there are multiple underlying conditions working in tandem to drain your energy batteries. This certainly seems to be the case with you. Not only are you HIV positive, but you also have hypogonadism (low serum testosterone), depression and borderline sleep apnea. The best way to combat HIV-associated fatigue is to identify all the underlying conditions contributing to the fatigue and treat each one individually.
Your HIV specialist should perform a thorough evaluation of your HIV-associated fatigue and rule out the common and not-so-common causes. (You can learn about these by reviewing the chapter on causes of HIV-associated fatigue in the archives.) Hopefully your HIV infection is under good control. If not, that should be a top priority. Next, have you checked to see if your testosterone supplementation is adequate? You should get an AM "free testosterone" level drawn prior to your next injection. Third, what about your depression? You didn't do well on Prozac, Paxil or Wellbutrin XL. However, perhaps counseling or one of the newer antidepressant drugs could be tried.
Provigil may still be helping in its own way. But it will not help low serum testosterone or depression or many other conditions possibly contributing to fatigue.
I would suggest you and your HIV specialist undertake some cooperative detective work to further investigate exactly what is underlying your fatigue and then aggressively treat each contributing factor.